Winter Weather, Gallia
- When
- December 22, 1:00 AM EST to 12:00 PM EST
- Where
- Gallia forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.825, -82.317 (the zone’s center; the record gives no point)
A strong cold front brought showers to the area just after midnight on December 23rd. Precipitation began as rain, but as colder temperatures infiltrated the area, a changeover to snow took place.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong cold front brought showers to the area just after midnight on December 23rd. Precipitation began as rain, but as colder temperatures infiltrated the area, a changeover to snow took place.
The cold front quickly progressed east of the Ohio River by the morning hours of the 23rd. Local trained spotters and cooperative observers measured a few tenths of an inch to just under two inches of snow after the system completed its passage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 21, 9:02 PM EST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
902 PM EST Wed Dec 21 2022
.SYNOPSIS...
Low pressure will bring precipitation to the region late
tonight/Thursday. A strong cold front brings arctic air and snow
on Friday. High pressure Saturday amid continued cold.
&&
.NEAR TERM /THROUGH THURSDAY/...
A southern stream system will push a band of precipitation
northward across the region. Temperatures should be cold enough
along the eastern slopes of the mountains to produce wintry
precipitation, mainly freezing rain or sleet. There is some
spread in the guidance regarding precipitation amounts. Due to
timing issues, kept the same ice accumulations after 12z
Thursday, but used WPC QPF and converted two thirds of that to
freezing rain before 12z. This led to an increase in ice
accumulations, leading to totals of .1 to .2 inches. It should
be noted however, that models show a wide range of solutions, so
amounts could be much less or more, with warning criteria not
out of the question.
While precipitation could start as a wintry mix west of the
mountains if precipitation arrives early enough, any wintry
precipitation would be brief with negligible impact before
changing to rain.
As temperatures warm on Thursday, the precipitation will change
to rain before tapering off.
&&
.SHORT TERM /THURSDAY NIGHT/...
As of 303 AM Wednesday...
As the deep low pressure system and associated cold front approach
from the west, moist and warm advection will bring liquid
precipitation across the region on Thursday. Freezing Rain and some
ice accumulations can be expected along the eastern facing slopes of
our eastern mountains Thursday morning, but eventually will warm up
above freezing diminishing the freezing rain threat by Thursday
afternoon.
Rain showers will continue until the passage of the cold front,
expected to arrive to our western sections shortly after midnight
(around 06Z) Friday. A very strong temperature gradient within the
front will quickly change all rain to burst of snow along the front.
The front sweeps across the entire CWA within a 3-5 hour time window
Friday morning. A quick 1 to 2 inches of snow will be possible
across the lowlands posing a hazardous threat to travel. Snow
accumulations from 2 to 4 inches can be expected over elevations
higher than 2,500 feet by Friday evening. Snow will gradually taper
throughout Friday across the lowlands, lingering over the higher
elevations through Saturday morning.
Extremely cold temperatures behind the front will produce flash
freeze conditions over wet roads, sidewalks, bridges and surfaces
to produce treacherous travel conditions Friday.
Strong gusty winds along and behind the front will add to the
hazards, to produce dangerous wind chills across the entire region
Friday into the weekend.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 303 AM Wednesday...
With the exodus of the winter storm system, winds will remain
strong into Saturday. Light snow will be possible across the
northern sections of WV and our northeast mountains under
upslope snow. An additional inch or two will be possible over
the higher terrains Saturday. Bitter cold weather will persist
on Christmas Eve, with subzero wind chills continuing throughout
much of the day for the entire CWA. A gradual warming trend
begins Sunday and then continues into the start of the new work
week.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
As of 750 PM Wednesday...
VFR conditions across the region are expected to diminish to
MVFR and IFR by Thursday morning as a front spreads rain from
the south. Rain Thursday morning will reduce visibilities along
the front with improvement expected when the boundary moves
north. Wind shear will be an issue for CRW, CKB, and EKN as a
low-level jet noses across the mountains. BKW may need to be
added; excluded mention for now as the develop southeasterly
wind gusts. Otherwise, southeasterly winds prevail for this TAF
package with brief gusts possible as the front pulls across,
except for BKW where gusty conditions are expected through
Thursday afternoon.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing of restrictions late tonight could
vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
EDT 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18
CRW CONSISTENCY L L L L L L L L L L L L
HTS CONSISTENCY L L L L L L L L L L L L
BKW CONSISTENCY L L L L L L L L L L L L
EKN CONSISTENCY H L L L L L L L L L L L
PKB CONSISTENCY L L L L L L L L L L L L
CKB CONSISTENCY L L L L L L L L L L L L
AFTER 00Z FRIDAY...
IFR likely in snow on Friday, including a sudden onset with
strong gusty winds and a flash freeze early Friday morning,
before dawn. This will be due to a strong arctic front with an
abrupt wind shift from south to west- southwest. The snow
showers will become more widely scattered from south to north
during the rest of the day Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Chill Watch from late Thursday night through Saturday
afternoon for WVZ005>011-013>020-024>034-039-040-515>522-
524-525.
Winter Weather Advisory from 1 AM to 1 PM EST Thursday for
WVZ516-518-520-522>524-526.
Wind Chill Watch from Friday morning through Saturday evening
for WVZ523-526.
OH...Wind Chill Watch from late Thursday night through Saturday
afternoon for OHZ066-067-075-076-083>087.
KY...Wind Chill Watch from late Thursday night through Saturday
afternoon for KYZ101>103-105.
VA...Wind Chill Watch from late Thursday night through Saturday
afternoon for VAZ003-004.
&&
SYNOPSIS...RPY/ARJ
NEAR TERM...RPY
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...KHHazardous Weather Outlook National Weather Service Charleston WV 246 AM EST Wed Dec 21 2022 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515-517-519-521-525-220800- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Northwest Fayette-Northwest Nicholas- Northwest Webster-Northwest Randolph- 246 AM EST Wed Dec 21 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A strong cold front will bring very cold temperatures and gusty winds Friday and Saturday. Dangerously low wind chills will result. In addition, temperatures on Friday drop quickly enough to cause any moisture on surfaces such as roads and sidewalks to flash freeze and become slippery. In addition, there is a chance for accumulating snow on Friday. With the gusty winds and very cold temperatures, this could cause impacts to holiday travel. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ516-518-520-522>524-526-220800- Southeast Raleigh-Southeast Fayette-Southeast Nicholas- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Southeast Randolph- 246 AM EST Wed Dec 21 2022 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST THURSDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Cold air damming with easterly winds against the higher terrain will yield a period of sleet or freezing rain late Wednesday night into Thursday morning prior to switching over to rain. A strong cold front will bring very cold temperatures and gusty winds Friday and Saturday. Dangerously low wind chills will result. In addition, there is a chance for accumulating snow on Friday. With the gusty winds and very cold temperatures, this could cause impacts to holiday travel. In addition, temperatures on Friday drop quickly enough to cause any moisture on surfaces such as roads and sidewalks to flash freeze and become slippery. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The national radar mosaic for the moment the first event began.
9 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062066, 1062065, 1062067, 1062068, 1062069, 1062070, 1062071, 1062072, 1062073.